North Carolina, 2015Damaging Wind in North Carolina, June 20, 2015
June 20, 2015 · NWS RNK · 1 event in 1 county or zone
A few severe thunderstorms developed during the afternoon and evening as the outer bands of the remnants of Tropical Depression Bill made their way across the Piedmont, encountering strong surface heating. By afternoon, CAPE values east of the Blue Ridge had risen to over 3000 J/Kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed during the afternoon and evening as the outer bands of the remnants of Tropical Depression Bill made their way across the Piedmont, encountering strong surface heating. By afternoon, CAPE values east of the Blue Ridge had risen to over 3000 J/Kg. As the center of low pressure entered West Virginia from Ohio, wind shear was also observed increasing across the region. The increase of deep moisture with the arrival of the tropical airmass pushed precipitable water values in excess of 1.5 inches across the forecast area, allowing for increased precipitation loading in the stronger cores.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 20, 2:48 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 20, 2:48 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT SAT JUN 20 2015
.SYNOPSIS...
THE REMNANTS OF TROPICAL DEPRESSION BILL WILL PROGRESS EASTWARD
THROUGH WEST VIRGINIA AND PENNSYLVANIA TONIGHT INTO TOMORROW. THIS
SYSTEM WILL CONTINUE TO BRING ISOLATED TO SCATTERED SHOWERS AND
STORMS TO THE AREA THIS EVENING AND OVERNIGHT. FOR NEXT WEEK...THE
AREA WILL BE IN A WEATHER PATTERN THAT WILL ALLOW FOR MULTIPLE
SYSTEMS TO PROGRESS SOUTHEAST INTO THE AREA FROM THE GREAT LAKES
REGION...EACH ONE WITH THE POTENTIAL FOR ADDITIONAL SHOWERS AND
STORMS...ESPECIALLY ACROSS WESTERN AND NORTHERN PARTS OF THE AREA.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 300 PM EDT SATURDAY...
THE CENTER OF THE REMNANTS OF TD BILL WAS ALONG THE OHIO RIVER ABOUT
READY TO CROSS INTO WEST VIRGINIA. ISOLATED TO SCATTERED SHOWERS AND
STORMS HAVE BOTH MOVED INTO THE REGION THIS AFTERNOON IN ASSOCIATION
WITH WHAT COULD BE VIEWED AS THE LEADING OLD FEEDER BAND INTO
BILL...AND OTHER SHOWERS AND STORMS HAVE DEVELOPED IN THE MOIST AND
UNSTABLE AIR ON THE SOUTHEAST SIDE OF THE SYSTEM. COVERAGE IS
EXPECTED TO INCREASE FROM WEST TO EAST AS THE EVENING PROGRESSES AS
THE CENTER OF THE SYSTEM PROGRESSES FROM NORTHWEST OF THE
REGION...TO NORTH OF THE REGION BY LATE THIS EVENING.
A SEVERE THUNDERSTORMS WATCH HAS RECENTLY BEEN POSTED FOR ROUGHLY
THE EASTERN HALF OF THE AREA THROUGH 1100 PM EDT. STRONG SHEAR IN
ASSOCIATION WITH WINDS AROUND THE REMNANTS OF BILL AND CAPE VALUES
APPROACHING 3000 J/KG ARE HAVE SET THE STAGE FOR SEVERE WEATHER
POTENTIAL. THE GREATEST THREAT WILL BE DAMAGING STRAIGHT LINE WIND
AND LARGE HAIL. AN ISOLATED TORNADO OR TWO CANNOT BE RULED
OUT...ESPECIALLY ACROSS THE EASTERN SECTIONS OF THE WATCH AREA.
A FLASH FLOOD WATCH CONTINUES FOR SOUTHEAST WEST VIRGINIA AND
NEIGHBORING SECTIONS OF SOUTHWEST VIRGINIA. PARTS OF THIS AREA HAVE
RECEIVED HEAVY RAIN IN RECENT DAYS...AND ON AVERAGE AN ADDITIONAL
INCH OR SO OF PRECIPITATION IS EXPECTED...WITH LOCALLY HEAVIER
AMOUNTS UNDER TRAINING STORMS...TO FALL ACROSS THIS REGION FROM THE
LATE AFTERNOON THROUGH TONIGHT.
LATE TONIGHT...THE AREA WILL BE ON THE BACK SIDE OF THE SYSTEM...BUT
MODERATELY STRONG 850 MB NORTHWEST WINDS WILL HELP MAINTAIN UPSLOPE
CLOUD COVER AND ISOLATED TO SCATTERED SHOWERS AND ISOLATED STORMS
ACROSS MAINLY THE FLASH FLOOD WATCH AREA. LOW TEMPERATURES WILL
REMAIN ON THE MILD SIDE...ABOUT 10 DEGREES ABOVE NORMAL...WITH UPPER
60S ACROSS THE MOUNTAINS AND LOWER 70S ACROSS THE PIEDMONT.
ON SUNDAY...DRIER AIR WILL WORK ITS WAY INTO THE REGION AND HELP TO
ERODE THE EARLY MORNING CLOUD COVER BY THE LATE MORNING.
HOWEVER...EXPECT A RETURN OF INCREASING CLOUD COVER AND ISOLATED TO
SCATTERED SHOWERS ACROSS THE WESTERN PARTS OF THE REGION. A FRONTAL
BOUNDARY WILL APPROACH FROM THE NORTHWEST A BE THE TRIGGER FOR THIS
ADDITIONAL CONVECTIVE ACTIVITY. HIGH TEMPERATURES WILL BE ABOUT 10
DEGREE ABOVE NORMAL WITH MID TO UPPER 80S ACROSS THE MOUNTAINS AND
LOWER 90S ACROSS THE PIEDMONT.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 300 PM EDT SATURDAY...
SURFACE FRONT PUSHES SOUTH INTO THE OHIO VALLEY AND MID ATLANTIC
REGION ON SUNDAY NIGHT...BUT MIGHT STALL BEFORE PASSING ALL THE WAY
THROUGH THE FORECAST AREA. BY TUESDAY 850 TEMPERATURES PEAK AROUND
+20 TO +24 ON TUESDAY...BUT THE HOT AIR MASS WILL ALSO HAVE A STRONG
CAP WITH 700 MB TEMPERATURES CLOSE TO +12. WITH SURFACE DEW POINTS
ABOVE 70 AND MUCAPES APPROACHING 3000 J/KG ANY STORMS THAT DO FIRE
MAY BE STRONG TO SEVERE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EDT SATURDAY...
ANOTHER FRONT APPROACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY BUT
STILL WITH LIMITED PROGRESS SOUTH THROUGH THE MID ATLANTIC REGION.
PATTERN EVOLVES ON THURSDAY AND FRIDAY FROM ZONAL AT 500 MB TO A
MORE AMPLIFIED RIDGE OVER THE WESTERN UNITED STATES AND TROF IN THE
EAST. ECMWF HAS SOME SHORT WAVES AND LIFT COMING THROUGH THE
NORTHERN JET STREAM INTO THE FORECAST AREA ON THURSDAY AND FRIDAY.
A DECENT COLD FRONT FRONT WILL COME THROUGH THE AREA ON THURSDAY AND
FRIDAY...FOLLOWED BY A COOLER AIR MASS AND EASTERLY LOW LEVEL FLOW
ON SATURDAY.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...
THIS AFTERNOON THROUGH TONIGHT THE REMNANTS OF TD BILL WILL
PROGRESS EASTWARD THROUGH THE OHIO VALLEY. SCATTERED SHOWERS AND
STORMS ARE EXPECTED TO SPREAD ACROSS THE AREA THIS AFTERNOON AND
EVENING IN ASSOCIATION WITH THIS SYSTEM. MOST OF THE ACTIVITY WILL
BE CONFINED TO BANDS OF ACTIVITY...ALTHOUGH ISOLATED DEVELOPMENT
OUTSIDE OF THESE BANDS IS ALSO EXPECTED. OUTSIDE OF THE
CONVECTION...VFR CONDITIONS ARE EXPECTED. WITHIN THE
CONVECTION...BRIEF MVFR/IFR CIGS/VSBYS ARE ANTICIPATED. WIND
SPEEDS WILL CONTINUE TO INCREASE ACROSS THE AREA AND SLOWLY VEER
SW WITH SURFACE GUSTS OF 20-25 KTS EXPECTED.
OVERNIGHT...THE AXIS OF THE TD BILL REMNANTS WILL SHIFT EAST OF
THE REGION. THIS WILL CONTINUE THE VEER OF THE LOW LEVEL WINDS TO
W-NW BUT CONTINUING TO BE GUSTY. A WINTER-LIKE PATTERN WILL
DEVELOP WITH LOW LEVEL MOISTURE WITHIN AN UPSLOPE PATTERN YIELDING
PLENTY OF MVFR CLOUD COVER ACROSS THE MOUNTAINS WITH POCKETS OF
IFR ALSO EXPECTED. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL ALSO CONTINUE TO BE POSSIBLE IN THE PREFERRED UPSLOPE AREAS
OF SOUTHEAST WEST VIRGINIA...SOUTH INTO THE NORTHERN MOUNTAINS OF
NORTH CAROLINA.
DRIER AIR WILL WORK ITS WAY INTO THE REGION LATE TONIGHT INTO THE
DAY SUNDAY...FROM THE MID LEVELS AND DOWN. LOW CLOUDS WILL ERODE
AROUND 15Z/11AM SUNDAY AND WINDS WILL CONTINUE TO BE GUSTY...BUT
NOT QUITE AS STRONG AS THIS AFTERNOON AND OVERNIGHT.
AVIATION EXTENDED DISCUSSION...
A COLD FRONT WILL APPROACH AND ENTER THE REGION LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT. ANTICIPATE A RETURN OF SCATTERED
SHOWERS AND STORMS TO MAINLY WESTERN PARTS OF THE REGION...ALONG
WITHPOCKETS OF BRIEF MVFR CONDITIONS.
THE REGION WILL REMAIN IN AN UNSETTLED WEATHER PATTERN THROUGH
THURSDAY. ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED...AGAIN PRIMARILY IN THE WEST...THANKS TO ADDITION
NORTHWEST FLOW DISTURBANCES...OR ADDITIONAL FRONTAL BOUNDARIES
THAT APPROACH OR MOVE INTO THE AREA.
&&
.HYDROLOGY...
THE REMNANT LOW OF ONCE TROPICAL STORM BILL WILL PASS JUST NORTH
OF THE AREA TONIGHT. DEEP TROPICAL MOISTURE ASSOCIATED WITH THIS
SYSTEM WILL COMBINE WITH A RESIDUAL FRONT ACROSS THE AREA TO
POSSIBLY PRODUCE MORE WIDESPREAD SHOWERS AND STORMS THIS
EVENING...AND MORE IN THE WAY OF STEADIER HEAVIER RAINFALL
SATURDAY NIGHT OVER THE MOUNTAINS. AN ADDITIONAL 1 TO 1.5 INCHES
OF RAIN IS EXPECTED WITH LOCALLY HIGHER TOTALS WHERE HEAVIER RATES
WITH EMBEDDED CONVECTION OCCURS. THIS LOOKS MOST LIKELY TO OCCUR
OVER PARTS OF SOUTHEAST WEST VIRGINIA AS WELL AS THE VIRGINIA
HIGHLANDS AT THIS POINT. ALTHOUGH RAINFALL HAS BEEN RATHER SPOTTY
IN THE LAST FEW DAYS...SOME LOCATIONS HAVE RECEIVED AS MUCH AS 3
INCHES MAKING THOSE AREAS MORE PRONE TO FLOODING. THUS GIVEN THE
FORECAST RAINFALL AND POTENTIAL FOR MUCH MORE WIDESPREAD MODERATE
TO HEAVY RAIN THAN SEEN OF LATE...A FLASH FLOOD WATCH CONTINUES FOR
MANY OF THE MOUNTAIN COUNTIES IN VIRGINIA...AND WEST VIRGINIA INTO
THE EARLY MORNING HOURS OF SUNDAY FOR AT LEAST LOCALIZED FLOODING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR VAZ007-009>014-
018>020-022>024.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WVZ042>044-507-
508.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
HYDROLOGY...DSHazardous weather outlook, Jun 20, 11:39 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT SAT JUN 20 2015
VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-211645-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
1239 PM EDT SAT JUN 20 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION TO THE HEAVY RAINFALL POTENTIAL...A FEW OF THE
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME
SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
BY LATE SUNDAY...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING...WITH DAMAGING WINDS
BEING THE MAIN THREAT. SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY
THROUGH FRIDAY...BUT WILL BE MOST NUMEROUS WEDNESDAY THROUGH
FRIDAY MAINLY DURING THE AFTERNOONS AND EVENINGS. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS AGAIN BEING THE MAIN HAZARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ001>006-018>020-VAZ015>017-211645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-
1239 PM EDT SAT JUN 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
THE REMNANTS OF TROPICAL STORM BILL TRACK THROUGH THE REGION. AS A
RESULT...A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
PRODUCING DAMAGING WINDS. LOCALLY VERY HEAVY TROPICAL RAINFALL
WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD...MAINLY
DURING THE AFTERNOONS AND EVENINGS. A FEW OF THESE COULD BECOME
STRONG TO SEVERE...ESPECIALLY SUNDAY AFTERNOON INTO THE
EVENING...AND AGAIN WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOONS
AND EVENINGS. DAMAGING WINDS WILL BE THE MAIN HAZARD WITH ANY
STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ032>035-043>047-058-059-211645-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1239 PM EDT SAT JUN 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
THE REMNANTS OF TROPICAL STORM BILL TRACK THROUGH THE REGION. AS A
RESULT...A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE
PRODUCING DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE.
LOCALLY VERY HEAVY TROPICAL RAINFALL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD...MAINLY
DURING THE AFTERNOONS AND EVENINGS. A FEW OF THESE COULD BECOME
STRONG TO SEVERE...ESPECIALLY SUNDAY AFTERNOON INTO THE
EVENING...AND AGAIN WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOONS
AND EVENINGS. DAMAGING WINDS WILL BE THE MAIN HAZARD WITH ANY
STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
SK
In the hours before
Special weather statement, Jun 20, 3:37 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SAT JUN 20 2015
NCZ003>005-VAZ032-033-043-202130-
ROCKINGHAM-SURRY-STOKES-HENRY-PATRICK-FRANKLIN-
437 PM EDT SAT JUN 20 2015
...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SURRY...STOKES...WESTERN ROCKINGHAM...EASTERN
PATRICK... SOUTHERN FRANKLIN...HENRY AND CITY OF MARTINSVILLE
COUNTIES...
AT 436 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ENDICOTT TO NEAR CAPELLA...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
ROCKY MOUNT...
MAYODAN...
MADISON...
AND PILOT MOUNTAIN.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3626 8053 3696 8017 3695 8016 3696 8014
3698 8014 3699 8012 3706 7960 3694 7962
3626 7989
TIME...MOT...LOC 2036Z 255DEG 17KT 3686 8013 3641 8038
KKSpecial weather statement, Jun 20, 3:37 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SAT JUN 20 2015
NCZ001>003-019-VAZ011>017-202130-
WILKES-ASHE-ALLEGHANY-SURRY-WYTHE-MONTGOMERY-FLOYD-GRAYSON-PULASKI-
GILES-CARROLL-
437 PM EDT SAT JUN 20 2015
...A LINE OF SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT WESTERN
SURRY...SOUTHEASTERN ASHE...NORTHERN WILKES...ALLEGHANY... CITY OF
RADFORD...PULASKI...EASTERN GRAYSON...SOUTHEASTERN GILES... WEST
CENTRAL FLOYD...WESTERN MONTGOMERY...EASTERN WYTHE...CITY OF GALAX
AND CARROLL COUNTIES...
AT 435 PM EDT...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
WAS EXTENDING FROM NEAR LONG SPUR TO SUMMIT...AND MOVING NORTHEAST
AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS AND STORMS.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
MOUNT AIRY...
AND PULASKI.
THIS INCLUDES VIRGINIA TECH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF YOU ARE ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. STRIOGN WINDS COULD CAPSIZE SMALL
BOATS. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3713 8090 3715 8086 3718 8086 3733 8032
3666 8058 3662 8062 3658 8061 3630 8072
3627 8144
TIME...MOT...LOC 2035Z 243DEG 24KT 3711 8089 3625 8138
SKSpecial weather statement, Jun 20, 3:55 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT SAT JUN 20 2015
VAZ045>047-059-202200-
BUCKINGHAM-CHARLOTTE-APPOMATTOX-CAMPBELL-
455 PM EDT SAT JUN 20 2015
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...NORTHWESTERN
CHARLOTTE...SOUTHEASTERN BUCKINGHAM AND NORTHEASTERN CAMPBELL
COUNTIES THROUGH 600 PM EDT...
AT 454 PM EDT...A STRONG THUNDERSTORM WAS NEAR SPRING MILLS...MOVING
NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
APPOMATTOX...
RED HOUSE...
RUSTBURG...
CONCORD...
AND PAMPLIN CITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3734 7846 3733 7852 3736 7858 3737 7858
3740 7860 3734 7860 3727 7868 3721 7869
3719 7868 3719 7864 3716 7862 3714 7905
3731 7914 3758 7830
TIME...MOT...LOC 2054Z 246DEG 33KT 3726 7900
KKSpecial weather statement, Jun 20, 4:22 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT JUN 20 2015
VAZ046-047-202215-
BUCKINGHAM-APPOMATTOX-
522 PM EDT SAT JUN 20 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN APPOMATTOX AND
BUCKINGHAM COUNTIES THROUGH 620 PM EDT...
AT 520 PM EDT...A STRONG THUNDERSTORM WAS OVER OAKVILLE...MOVING
NORTHEAST AT 20 MPH. A SECOND STRONG THUNDERSTORMS WAS JUST WEST OF
TOGA MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
APPOMATTOX...
DILLWYN...
BENT CREEK...
AND CENTENARY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3764 7825 3750 7835 3735 7889 3736 7889
3750 7892 3753 7889 3754 7882 3763 7882
3764 7872 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3776 7861
3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2120Z 245DEG 16KT 3746 7885
KKLocal storm report, Jun 20, 4:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 SSW GLADYS 37.14N 79.09W
06/20/2015 CAMPBELL VA 911 CALL CENTER
TREE DOWN ON GLADYS ROAD
&&
FISHERSpecial weather statement, Jun 20, 4:29 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT SAT JUN 20 2015
VAZ034-043>045-202215-
HENRY-BEDFORD-CAMPBELL-PITTSYLVANIA-
529 PM EDT SAT JUN 20 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PITTSYLVANIA...CITY OF DANVILLE...EASTERN HENRY...SOUTHWESTERN
CAMPBELL AND SOUTH CENTRAL BEDFORD COUNTIES...
AT 528 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM AJAX TO NEAR WENTWORTH...AND MOVING NORTHEAST AT 45
MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
ALTAVISTA...
HURT...
CHATHAM...
AND GRETNA.
THIS INCLUDES DANVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3683 7968 3686 7964 3706 7960 3720 7955
3717 7906 3655 7922 3654 7978
TIME...MOT...LOC 2128Z 228DEG 37KT 3698 7954 3645 7979
SKThunderstorm Wind, Caswell
- When
- June 20, 4:31 PM EST
- Where
- Caswell County, 1.05 mi W of Topnot
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.373, -79.289
Six roughly 100-year-old oak trees were uprooted by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, June 20, 20151 death · 2 injured · $475,000 · EF1 · 44 events
- Damaging Winds in North Carolina, June 20, 20151 death · $1,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, June 20 to 21, 2015$640,000 · 4.25 in hail · 50 events
- Tornadoes and Hail in Iowa, June 20, 2015$596,000 · EF1 · 24 events
- Tornado and Hail in Virginia, June 20, 2015$155,000 · EF0 · 68 events
- Hail and Damaging Wind in North Dakota, June 20, 2015$1.4 million · 2 in hail · 7 events
- Damaging Winds in South Dakota, June 20, 2015$700,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Illinois, June 20, 2015$215,000 · 52 kt wind · 23 events
- Flash Flooding and Damaging Winds in West Virginia, June 20, 2015$151,000 · 52 kt wind · 14 events
- Tornado and Damaging Winds in Virginia, June 20, 2015$78,000 · EF0 · 25 events
- Hail and Damaging Winds in Indiana, June 20 to 21, 2015$120,000 · 65 kt wind · 14 events
- Damaging Winds in North Carolina, June 20, 2015$76,000 · 50 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576515.